Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Mar 4, 2004, 3:29 PM CST for 7 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 3:29 PM CST (21:29 UTC)
- Expired
- Mar 4, 2004, 6:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Noble County, OK, Payne County, OK
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 042131
FFWOKC
OKC047-053-071-073-083-103-119-050000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CST THU MAR 4 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KINGFISHER COUNTY IN CENTRAL OKLAHOMA
LOGAN COUNTY IN CENTRAL OKLAHOMA
PAYNE COUNTY IN CENTRAL OKLAHOMA
GARFIELD COUNTY IN NORTHERN OKLAHOMA
GRANT COUNTY IN NORTHERN OKLAHOMA
KAY COUNTY IN NORTHERN OKLAHOMA
NOBLE COUNTY IN NORTHERN OKLAHOMA
* UNTIL 600 PM CST
* AT 329 PM CST...DOPPLER RADAR DETECTED THAT BETWEEN 2 AND 4 INCHES
OF RAIN HAD FALLEN SINCE THIS MORNING IN AN AREA FROM ABOUT NEWKIRK
AND BLACKWELL IN KAY COUNTY..SOUTHWESTWARD INTO KINGFISHER...LOGAN
AND NORTHWESTERN PAYNE COUNTIES. ADDITIONAL HEAVY RAIN IS MOVING
INTO THE AREA THAT COULD RESULT IN FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3572 9814 3574 9757 3611 9704 3700 9678
3698 9749
$$
JAMES1 follow-up statement
000
WGUS74 KOUN 050011
FFSOKC
OKC047-053-071-073-083-103-119-050100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CST THU MAR 4 2004
THE FLASH FLOOD WARNING ISSUED FOR FOR KINGFISHER...LOGAN...
PAYNE...GARFIELD...GRANT...KAY...AND NOBLE COUNTIES EARLIER THIS
AFTERNOON HAS BEEN ALLOWED TO EXPIRE. SIGNIFICANT RAINFALL HAS ENDED
IN THESE COUNTIES AND ADDITIONAL HEAVY RAIN IS NOT EXPECTED.
HOWEVER...HIGH WATER WILL LIKELY PERSIST ON SOME CREEKS AND SMALL
STREAMS IN THESE COUNTIES FOR A FEW MORE HOURS BEFORE THE WATER
BEGINS TO RECEDE LATER THIS EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3702 9680 3610 9706 3576 9756 3574 9816
3701 9785
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 2:56 PM CST, 33 minutes earlier.
Area forecast discussion, Mar 4, 2:56 PM CST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 256 PM CST THU MAR 4 2004 SQUALL LINE CONTINUES FROM NEAR MESO LOW NEAR LAWTON...SOUTHWARD INTO TEXAS ALONG ASSOCIATED DRYLINE/COLD FRONT. EXPECT RAPID EVOLUTION THROUGH EVENING AS UPPER LOW CONTINUES TO BE LIFTED NORTHEASTWARD. RUC INDICATES HODOGRAPHS BECOMING EVEN LESS CURVED WITH TIME OVER EASTERN PARTS OF THE AREA AS LOWER LEVEL FLOW BEGINS TO VEER WITH NORTHWARD MOVING SURFACE LOW. STRAIGHT LINE WINDS WILL REMAIN THE PRIMARY SEVERE THUNDERSTORM RISK...WITH EMBEDDED SUPERCELLS STILL POSSIBLE...GIVEN THE MAGNITUDE OF DEEP LAYER SHEAR. FLASH FLOOD WATCH REMAINS IN EFFECT FOR ABOUT THE NORTHERN HALF OF THE AREA THROUGH 6 PM...AND WITH SUCH RAPID STORM MOTIONS...EXPECT THAT IT WILL BE UNNECESSARY TO EXTEND THE WATCH...EXCEPT POSSIBLY FOR A FEW NORTH CENTRAL OKLAHOMA COUNTIES. WILL MAKE A LAST MINUTE DECISION. SUBSIDENCE AND LOWER LEVEL DRY AIR ADVECTION ARE EXPECTED TO MOVE QUICKLY INTO SOUTHWEST PARTS OF THE AREA THIS EVENING WITH LITTLE OR NO CHANCE OF ADDITIONAL POPS THERE OVERNIGHT. BY MIDNIGHT...EXPECT PRIMARY AREA OF WIDESPREAD THUNDERSTORMS TO BE WELL EAST AND NORTH OF THE FORECAST AREA WITH SCATTERED SHOWERS STILL POSSIBLE OVER NORTHERN OKLAHOMA IN ASSOCIATION WITH PASSAGE OF MID/UPPER LOW. SHORTWAVE TROUGH OVER THE ROCKIES SHOULD HELP PROVIDE MODESTLY STEEP MID LEVEL LAPSE RATES OVER MUCH OF THE AREA FRIDAY...WITH INCREASED CUMULUS OR ALTOCUMULUS EXPECTED TO FORM BY AFTERNOON...ALONG WITH ISOLATED TO WIDELY SCATTERED SHOWERS...MAINLY OVER THE NORTHERN HALF OF THE AREA WITH BOUNDARY LAYER COOLING FRIDAY EVENING...EXPECT ANY SHOWER DEVELOPMENT TO DISSIPATE WITH AREAS OF FOG POSSIBLE LATER IN THE NIGHT AS SURFACE HIGH BUILDS FURTHER INTO THE AREA OVER A NEARLY SATURATED GROUND. A WEAK COLD FRONT IS STILL PROGGED TO MOVE THROUGH THE AREA SATURDAY NIGHT WITH AN ASSOCIATED COOL DOWN...HOWEVER ABUNDANT LOW/MID LEVEL MOISTURE IS NOT EXPECTED TO BE AVAILABLE TO SUPPORT POPS. DRY WITH SEASONABLE TEMPS IS EXPECTED TO OCCUR MONDAY THROUGH THURSDAY. OKC 45 55 36 59 / 90 20 10 00 HBR 41 55 34 59 / 10 20 10 00 SPS 46 61 38 59 / 00 10 10 00 GAG 35 49 30 59 / 70 20 10 00 PNC 41 51 32 58 / 99 20 20 10 DUA 51 64 40 59 / 99 10 10 00 .OUN... OK...NONE TX...NONE JAMES
Hazardous weather outlook, Mar 4, 1:10 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CST THU MAR 4 2004
OKZ004>048-050>052-TXZ083>090-051300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A LARGER PART
OF SOUTHWEST...CENTRAL AND NORTHERN OKLAHOMA.
A LARGE SLIGHT RISK AREA SURROUNDS THIS AREA AND INCLUDES THE
REMAINDER OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE HIGH RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE
44...EAST OF A LINE FROM VERNON TO LAWTON TO EL RENO TO STILLWATER.
THE HIGH RISK INCLUDES ALL OF THE OKLAHOMA CITY METRO AREA.
THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
FROM ALTUS TO KINGFISHER TO PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS WILL
EXTEND THROUGH 7 PM.
IMPACTS...
THERE IS THE POTENTIAL FOR ADDITIONAL TORNADIC SUPERCELLS THIS
AFTERNOON... WITH THE THREAT FOR TORNADOES...VERY LARGE DAMAGING
HAIL AND VIOLENT WINDS.
A LINE OF SEVERE THUNDERSTORMS... INCLUDING SEVERAL TORNADIC
SUPERCELLS... DEVELOPED LATE THIS MORNING OVER WEST TEXAS... AND
WILL MOVE ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON...WITH VERY DAMAGING WINDS AND TORNADOES POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
INTO THE EVENING. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR ALL
AVAILABLE INFORMATION FROM THE NORMAN FORECAST OFFICE.
SPOTTER GROUPS SHOULD ALSO BE AWARE THAT THE STORMS THIS AFTERNOON
WILL BE FAST MOVING...WITH STORMS MOVING NORTHEAST AS FAST AS 50 TO
60 MPH.
DISCUSSION...
THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND A POTENT
STORM SYSTEM MOVING ACROSS THE REGION WILL BRING THE RISK OF A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS. EXTENSIVE CLOUDS ARE LIMITING INSTABILITY
SOMEWHAT...BUT IT STILL EXPECTED TO BE SUFFICIENT FOR SIGNIFICANT
STORMS TO DEVELOP.
IF DISCRETE STORMS ARE ABLE TO DEVELOP...THE POTENTIAL FOR
ADDITIONAL TORNADIC SUPERCELLS WILL INCREASE FURTHER...WITH THE
ATTENDANT RISK OF TORNADOES... DAMAGING HAIL AND VIOLENT WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE AREA.
ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
CMSIn the hours before
Special weather statement, Mar 4, 2:54 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 254 PM CST THU MAR 4 2004 OKZ025-029-030-042115- CLEVELAND OK-OKLAHOMA OK-POTTAWATOMIE OK- 254 PM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...OKLAHOMA AND POTTAWATOMIE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE OKLAHOMA CITY METRO AND SURROUNDING AREAS BETWEEN 300 PM AND 330 PM. STRONG WINDS AND SOME HAIL CAN BE EXPECTED. IN ADDITION...VERY HEAVY RAIN WILL LIMIT VISIBILITY AND CAUSE SOME STREET FLOODING.
Special weather statement, Mar 4, 2:54 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 254 PM CST THU MAR 4 2004 OKZ025-029-030-042115- CLEVELAND OK-OKLAHOMA OK-POTTAWATOMIE OK- 254 PM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...OKLAHOMA AND POTTAWATOMIE COUNTIES. A STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE OKLAHOMA CITY METRO AND SURROUNDING AREAS BETWEEN 300 PM AND 330 PM. STRONG WINDS AND SOME HAIL CAN BE EXPECTED. IN ADDITION...VERY HEAVY RAIN WILL LIMIT VISIBILITY AND CAUSE SOME STREET FLOODING.
Local storm report, Mar 4, 2:59 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND GST ARDMORE 34.19N 97.12W
03/04/2004 60 MPH CARTER OK EMERGENCY MNGR
ESTIMATED AT HW 70 AND KINGS RD ON THE WEST SIDE OF
ARDMORE.
0247 PM TSTM WND GST ARDMORE 34.19N 97.12W
03/04/2004 65 MPH CARTER OK AMATEUR RADIO
ESTIMATED NEAR THE WATER PLANT ON THE NORTH SIDE OF
ARDMORE.
0220 PM TSTM WND GST 7 NW VELMA 34.53N 97.75W
03/04/2004 58 MPH STEPHENS OK MESONET
REPORTED BY OKLAHOMA MESONET.
0220 PM TSTM WND GST 1 N RINGLING 34.19N 97.59W
03/04/2004 61 MPH JEFFERSON OK MESONET
REPORTED BY OKLAHOMA MESONET.
&&
JLPLocal storm report, Mar 4, 3:13 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST EL RENO 35.54N 97.97W
03/04/2004 60 MPH CANADIAN OK AMATEUR RADIO
ESTIMATED AT HWYS 66 AND 81
&&
KTLocal storm report, Mar 4, 3:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 4 SW DAVIS 34.44N 97.18W
03/04/2004 MURRAY OK EMERGENCY MNGR
BARN ROOF BLOWN OFF. METAL BARN DESTROYED. POWERS LINES
DOWNED.
&&
KTLocal storm report, Mar 4, 3:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 4 NNE SULPHUR 34.56N 96.95W
03/04/2004 62 MPH MURRAY OK MESONET
MEASURED BY OKLAHOMA MESONET
0300 PM TSTM WND GST 5 NE MILL CREEK 34.45N 96.76W
03/04/2004 60 MPH JOHNSTON OK PUBLIC
ESTIMATED
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 6:09 AM CST | Severe Thunderstorm Warning | OUN | Beckham | 36 min |
| Mar 4, 10:19 AM CST | Flash Flood Warning | OUN | Harmon, Jackson | 3 hr |
| Mar 4, 10:44 AM CST | Flash Flood Warning | OUN | Blaine, Garfield, Grant, Kay, Kingfisher, Noble | 5 hr |
| Mar 4, 1:14 PM CST | Tornado Warning | OUN | Tillman | 31 min |
| Mar 4, 1:19 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| Mar 4, 1:34 PM CST | Tornado Warning | OUN | Comanche | 41 min |
| Mar 4, 1:41 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 49 min |
| Mar 4, 2:08 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 37 min |
| Mar 4, 2:15 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 45 min |
| Mar 4, 2:17 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 43 min |
| Mar 4, 2:34 PM CST | Severe Thunderstorm Warning | OUN | McClain | 41 min |
| Mar 4, 2:43 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| Mar 4, 2:58 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Marshall, Pontotoc | 47 min |
| Mar 4, 3:09 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 51 min |
| Mar 4, 3:17 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 43 min |
| Mar 4, 3:26 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes | 49 min |
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.